Virginia, 2015Damaging Winds in Virginia, August 11, 2015
August 11, 2015 · NWS RNK · 7 events in 3 counties and zones
A upper trough continued to deepen across the Great Lakes. The associated cold front continued to move east through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper trough continued to deepen across the Great Lakes. The associated cold front continued to move east through the region. A warm, moist air mass remained present in advance of the front. The front was just west of the Blue Ridge at midday. As the front moved into the warm, unstable air mass, thunderstorms quickly developed near the Blue Ridge, quickly moving eastward into the Piedmont. A few of these thunderstorms became strong to severe producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 9:25 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 11, 9:25 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 AM EDT TUE AUG 11 2015
.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE REGION TODAY
RESULTING IN ADDITIONAL SHOWERS AND STORMS ESPECIALLY EAST OF THE
BLUE RIDGE. HIGH PRESSURE WILL THEN BUILD INTO THE AREA BEHIND THE
FRONT...BRINGING COOLER AND NOTICEABLY DRIER AIR BACK INTO THE MID
ATLANTIC STATES FOR THE MIDWEEK PERIOD INTO THE UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1020 AM EDT TUESDAY...
KEEPING AN EYE ON A FEW SHOWERS MOVING ACROSS THE MOUNTAIN EMPIRE
THIS MORNING...BASICALLY SPOTTY ACTIVITY WITH LIGHT TO LOCALLY
MODERATE RAINFALL. THESE SHOWERS ARE DEVELOPING AHEAD OF A COLD
FRONT THAT HAS ALREADY CROSSED THE OHIO RIVER...AND WILL ENTER OUR
SOUTHEAST WEST VIRGINIA COUNTIES DURING EARLY AFTERNOON.
EXPECT THE BOUNDARY TO STALL CROSSING THE RIDGES THIS AFTERNOON
ALLOWING BETTER LOW LEVEL BACKING OUT EAST WHERE CONVECTION LOOKS
TO ATTEMPT TO UNZIP IN BROKEN FASHION JUST AHEAD OF THE BOUNDARY
FROM MID AFTERNOON ONWARD. HOWEVER COMBINATION OF EARLY STABILITY
PER CURRENT SHOWERS AND POTENTIAL WEAK LIFT OVER ONLY LEFTOVER
SHALLOW MOISTURE OF CONCERN ESPCLY IF MIXING IS GREATER PIEDMONT.
LATEST GUIDANCE ALSO NOT TOO IMPRESSED WITH ADDED DEEP CONVECTION
WITH MORE OF A BROKEN BAND TYPE FEATURE HEADING EAST OF THE BLUE
RIDGE WITH BETTER SHEAR JUST TO THE NE AND BEST INSTABILITY
PENDING HEATING TO THE SE. HOWEVER VEERING PROFILE ALOFT ALONG A
LOBE OF THETA-E RIDGING UNDER HIGH PWATS...AND TYPICAL LOW LEVEL
CONVERGENCE IN THIS SCENARIO...STILL SUPPORTIVE OF A FEW MORE
STORMS IF CAN GET ENOUGH INSTABILITY RECOVERY BY EARLY AFTERNOON.
THUS KEEPING MOSTLY LOW CHANCES TO START...THEN HIGHEST OVER THE
EASTERN THIRD THIS AFTERNOON...WITH LOWER UPSLOPE POST FRONTAL
POPS WEST...AND AN EVENTUAL SPLIT IN BETWEEN.
TEMPS REMAIN A BIT TRICKY GIVEN EXODUS OF THE INDUCED WEDGE OUT
EAST THIS MORNING...AND POSSIBLE TREND OF MIXING OUT TO MORE
INSOLATION THIS AFTERNOON. TIMING OF THIS ALONG WITH ANY ADDED
CONVECTION COULD MAKE FOR QUITE A RANGE FROM UPPER 70S NW PER
INCREASING 85H COOL ADVECTION TO LOWER 90S SE. HOWEVER WONT GO
THAT WARM FOR NOW AND STICK CLOSER TO THE COOLER MAV/EC MOS EAST
AND A BLEND WEST GIVEN ONGOING CLOUD COVER TRENDS. THIS DESPITE
IDEA THAT A LATE DAY TEMP SURGE COULD OCCUR UNDER DOWNSLOPE IF
CONVECTION IS MUCH LESS OR JUST TO THE EAST WHICH WOULD MEAN MUCH
HIGHER TEMPS THAN EXPECTED.
ANY LINGERING SHOWERS SHOULD EXIT THE PIEDMONT THIS EVENING AS THE
FRONT FINALLY SLIDES ACROSS AFTER LOSS OF HEATING. GOOD NW TRAJECTORY
AND DRYING UNDER THE UPPER TROUGH OVERNIGHT SHOULD ALLOW FOR CLEARING
SKIES AND COOLER TEMPS ALL SECTIONS FROM LATE EVENING ON. WILL AGAIN
TREND ON THE WARMER SIDE OF MOS LOWS...MAINLY LOW/MID 60S...OVERNIGHT
WITH TENDENCY OF THE COOL ADVECTION TO LAG A BIT THIS TIME OF YEAR.
ALSO WITH THE GROUND QUITE MOIST UNDER SOME MIXING WOULD EXPECT
READINGS NOT TO BOTTOM OUT AT THIS POINT.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM TUESDAY...
AN UPPER LEVEL TROUGH AXIS WILL POSITION ITSELF OVER THE EAST COAST
WEDNESDAY AND THURSDAY. ON WEDNESDAY...A PIECE OF ENERGY WILL TRACK
OVER THE OHIO VALLEY AND PROVIDE A FEW ISOLATED SHOWERS ALONG
WESTERN SLOPES OF SOUTHEASTERN WEST VIRGINIA DURING THE AFTERNOON.
FOR THE REST OF THE AREA WEDNESDAY...JUST A FIELD OF FAIR WEATHER
CUMULUS CLOUDS. THE UPPER LEVEL TROUGH WILL REMAIN ALONG THE EAST
COAST ON THURSDAY WITH A SURFACE HIGH BUILDING WEST IN ACROSS THE
REGION. THIS HIGH WILL USHER IN COOLER DRIER AIR WITH A FEW CUMULUS
CLOUDS PASSING BY IN THE AFTERNOON. THE CENTER OF THE HIGH WILL MOVE
OVER THE AREA THURSDAY NIGHT...INCREASING THE CHANCES FOR DENSE
VALLEY FOG FRIDAY MORNING.
TEMPERATURES WEDNESDAY AND THURSDAY WILL RUN 5F-10F COOLER THAN
NORMAL. OVERNIGHT TEMPERATURES WILL DROP INTO THE 50S ALONG AND WEST
OF THE BLUE RIDGE TO LOWER 60S OVER THE PIEDMONT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 PM EDT MONDAY...
UPPER LEVEL RIDGING WILL REMAIN SITUATED ACROSS ALONG THE
APPALACHIAN CHAIN THROUGH THE WEEKEND...ALTHOUGH NOT AS PRONOUNCED
AS IT WAS EARLIER IN THE WEEK.
WINDS WILL SHIFT MORE SOUTHWESTERLY ON FRIDAY AS HIGH PRESSURE MOVES
OFFSHORE...WHILE ANOTHER COLD FRONT SINKS SOUTHWARD FROM THE GREAT
LAKES REGION. AS SUCH...WE CAN EXPECT A GRADUAL RETURN OF SPOTTY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...DEVELOPING MAINLY OVER
THE MOUNTAINS. COVERAGE WILL BE ISOLATED ON FRIDAY...WITH BEST
CHANCES ACROSS THE HIGHLANDS OF NORTH CAROLINA. BETTER COVERAGE WILL
SPREAD NORTHWARD DURING THE WEEKEND AS DEEPER MOISTURE BUILDS IN
AHEAD OF THE FRONT.
THE SOUTHWESTERLY WINDFLOW WILL ALSO BRING WARMER AIR BACK INTO THE
AREA...LIFTING TEMPERATURES TO AROUND CLIMATIC NORMAL FOR MID AUGUST
BY SATURDAY AS HIGHS RANGE FROM THE LOW 80S WEST TO THE MID/UPPER
80S EAST. OVERNIGHT LOWS WILL GENERALLY BE IN THE 60S THROUGH THE
PERIOD.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AS OF 645 AM EDT TUESDAY...
SEEING A BRIEF BREAK IN MOST SHOWERS EARLY THIS MORNING AS BETTER
LIFT HAS SHIFTED TO THE EAST OF A WEAK SURFACE TROUGH CROSSING THE
BLUE RIDGE ATTM. HOWEVER IN SPITE OF LESS COVERAGE...ABUNDANT
MOISTURE AND LACK OF LOW LEVEL MIXING CONTINUES TO PRODUCE
WIDESPREAD LOW CONDITIONS...WITH MVFR/IFR CIGS LIKELY TO PREVAIL
AT MOST LOCATIONS UNTIL MID OR LATE MORNING ALONG WITH SPOTTY MVFR
VSBYS IN FOG.
THIS SUPPORTED BY MOST MODELS IN HOLDING AT LEAST MVFR IN PLACE
UNTIL MID/LATE MORNING BEFORE THE ONSET OF DAYTIME HEATING AND
ARRIVAL OF A COLD FRONT FROM THE WEST BEGINS TO HELP SCOUR OUT
LOW LEVEL MOISTURE. THIS SHOULD ALLOW GRADUAL IMPROVEMENT OF
CEILINGS/VISIBILITIES BACK TO MAINLY VFR CONDITIONS IN MOST AREAS
BY/DURING THE AFTERNOON.
COLD FRONT WILL BE PRECEDED AND ACCOMPANIED BY ADDITIONAL
SHOWERS/THUNDERSTORMS AS PERHAPS A BROKEN LINE DEVELOPS ALONG AND
JUST EAST OF THE BLUE RIDGE EARLY THIS AFTERNOON. HOWEVER...SOME
POST FRONTAL UPSLOPING MVFR CLOUDS AND EVEN SOME SPOTTY LIGHT
SHOWERS/SPRINKLES MAY CONTINUE WELL INTO THE EVENING ACROSS THE
WESTERN FLANKS OF THE APPALACHIANS NEAR KBLF AND KLWB. THUS HAVE
INCLUDED A VCTS MENTION FOR THE KLYH-KDAN CORRIDOR TUESDAY
AFTERNOON AS WELL AS A VCSH ACROSS KBLF/KLWB INTO EARLY TUESDAY
EVENING. ELSEWHERE THINKING SHRA/TSRA SHOULD REMAIN TOO ISOLATED
TO INCLUDE IN THE TAFS AROUND KBCB/KROA FOR NOW WITH WESTERLY FLOW
HELPING TO LIMIT SHRA DEVELOPMENT UNLESS THE BOUNDARY SLOWS UP A
BIT.
ISOLATED CONVECTION MAY LINGER IN THE FAR EASTERN AREAS INTO EARLY THIS
EVENING BEFORE MUCH DRIER AIR ARRIVES BEHIND THE DEPARTING FRONT TURNING
MOST LOCATIONS VFR FOR THE OVERNIGHT. HOWEVER UPSLOPE FLOW COULD AGAIN
LEAD TO SOME LATE NIGHT MVFR/IFR CONDITIONS AROUND KBLF...AND
PERHAPS LINGERING MVFR AT KLWB BEFORE DENSE FOG DEVELOPS RESULTING
IN LATE NIGHT IFR/LIFR. GIVEN THE WET GROUND AND LIGHT WINDS...ALSO
EXPECTING A PERIOD OF IFR/MVFR IN FOG AT KBCB...AND PERHAPS BRIEF
MVFR AT KLYH/KDAN AS WELL LATE TONIGHT.
EXTENDED AVIATION DISCUSSION...
MUCH OF THE EXTENDED PERIOD WILL BE INFLUENCED BY APPROACH AND
ARRIVAL OF LARGE DRY SURFACE HIGH PRESSURE SYSTEM THAT SHOULD
MAINTAIN MAINLY VFR WEATHER WITH NO FLIGHT RESTRICTIONS FOR ALL
TERMINAL FORECAST POINTS OUTSIDE OF SOME PATCHY LATE NIGHT/EARLY
MORNING MOUNTAIN AND RIVER VALLEY FOG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WERT
NEAR TERM...JH/NF
SHORT TERM...RCS
LONG TERM...NF
AVIATION...JH/PM/WERT
Hazardous weather outlook, Aug 11, 2:51 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EDT TUE AUG 11 2015
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
120800-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
351 AM EDT TUE AUG 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-120800-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
351 AM EDT TUE AUG 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL PRECEDE A COLD FRONT MOVING
THROUGH THE REGION THIS AFTERNOON. A FEW STRONG TO SEVERE
THUNDERSTORMS ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 11:45 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE AUG 11 2015
VAZ007-010-111730-
TAZEWELL-BLAND-
1245 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL AND CENTRAL BLAND COUNTIES...
AT 1245 PM EDT...A STRONG THUNDERSTORM WAS OVER TIPTOP...MOVING
SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BURKES GARDEN...
POCAHONTAS...
HICKSVILLE...
AND CLEAR FORK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3722 8154 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8139
3732 8137 3733 8137 3724 8123 3724 8120
3719 8110 3706 8134 3721 8156
TIME...MOT...LOC 1645Z 294DEG 22KT 3721 8146
CFSpecial weather statement, Aug 11, 12:08 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT TUE AUG 11 2015
VAZ023-024-034-035-111745-
BOTETOURT-BEDFORD-ROCKBRIDGE-AMHERST-
108 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL AMHERST...SOUTHWESTERN ROCKBRIDGE...NORTHEASTERN
BOTETOURT AND NORTHEASTERN BEDFORD COUNTIES...
AT 108 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAGLE ROCK...MOVING
EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUENA VISTA...
GLASGOW...
BIG ISLAND...
BOONSBORO...
AND COLEMAN FALLS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3766 7916 3741 7928 3765 7979 3777 7966
TIME...MOT...LOC 1708Z 289DEG 20KT 3765 7971
WP
Special weather statement, Aug 11, 12:28 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT TUE AUG 11 2015
VAZ011-013-014-111800-
MONTGOMERY-PULASKI-GILES-
128 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT
CITY OF RADFORD...NORTHERN PULASKI...SOUTH CENTRAL GILES AND
SOUTHWESTERN MONTGOMERY COUNTIES...
AT 126 PM EDT...A STRONG THUNDERSTORM WAS NEAR POPLAR HILL...MOVING
EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND DUBLIN.
IF YOU ARE ON OR NEAR CLAYTOR LAKE...GATEWOOD RESERVOIR OR THE NEW
RIVER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
LAT...LON 3715 8086 3717 8088 3718 8086 3719 8087
3718 8090 3723 8086 3722 8036 3701 8042
3701 8044 3698 8049 3701 8052 3700 8052
3699 8054 3709 8090 3712 8090
TIME...MOT...LOC 1726Z 283DEG 26KT 3716 8077
WPSpecial weather statement, Aug 11, 12:38 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT TUE AUG 11 2015
VAZ018-019-023-111815-
CRAIG-BOTETOURT-ALLEGHANY-
138 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CRAIG...CENTRAL BOTETOURT AND SOUTH CENTRAL ALLEGHANY
COUNTIES...
AT 137 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW CASTLE...MOVING
EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
TROUTVILLE...
EAGLE ROCK...
ORISKANY...
AND FINCASTLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3763 7967 3744 7973 3741 7981 3739 7981
3756 8023 3771 8009
TIME...MOT...LOC 1737Z 283DEG 25KT 3757 8008
WPSpecial weather statement, Aug 11, 12:45 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT TUE AUG 11 2015
VAZ047-111815-
BUCKINGHAM-
145 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BUCKINGHAM COUNTY...
AT 144 PM EDT...A STRONG THUNDERSTORM WAS OVER WINGINA...MOVING EAST
AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
CENTENARY...
GOLD HILL...
AND WINGINA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3746 7840 3762 7882 3763 7882 3764 7880
3763 7874 3764 7872 3767 7872 3768 7869
3770 7869 3768 7866 3768 7864 3771 7865
3775 7862 3772 7833 3771 7832
TIME...MOT...LOC 1744Z 283DEG 25KT 3766 7874
WPSpecial weather statement, Aug 11, 12:50 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT TUE AUG 11 2015
VAZ022-023-034-111815-
ROANOKE-BOTETOURT-BEDFORD-
150 PM EDT TUE AUG 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ROANOKE...CITY OF SALEM...CITY OF ROANOKE...SOUTHWESTERN
BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES...
AT 150 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HOLLINS TO ROANOKE AIRPORT TO NEAR GLENVAR...AND
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
SALEM CITY...
AND STEWARTSVILLE.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3724 7958 3720 7978 3723 7978 3723 7980
3721 7980 3722 7983 3722 7985 3721 7988
3719 7989 3718 7991 3729 8017 3732 8008
3740 8002 3740 7964
TIME...MOT...LOC 1750Z 278DEG 25KT 3739 8000 3731 8000 3728 8011
WPThunderstorm Wind, Roanoke (C)
- When
- August 11, 1:06 PM EST to 1:08 PM EST
- Where
- Roanoke (C) County, 1.48 mi SSW of Roanoke to 2 mi SSE of Roanoke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.249, -79.956
The City of Roanoke 911 Center reported that a tree was down at the intersection of Wonju Street and Franklin Street. A second tree was also blown down by thunderstorm winds at the intersection of Prospect Road and J.P. Fishburn Parkway.
Thunderstorm Wind, Campbell
- When
- August 11, 2:24 PM EST
- Where
- Campbell County, 4 mi NE of Gladys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.211, -79.029
The Campbell County 911 Center reported that a tree was down on Red House Road near its intersection with Rhonda Road, blocking both lanes of the road. This occurred approximately four miles northeast of Gladys.
Thunderstorm Wind, Campbell
- When
- August 11, 2:24 PM EST
- Where
- Campbell County, 3 mi N of Hodges
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.163, -79.180
The Campbell County 911 Center reported that a tree was down blocking Lambs Church Road approximately three miles north of Hodges.
Thunderstorm Wind, Henry
- When
- August 11, 2:34 PM EST
- Where
- Henry County, 1.95 mi ENE of Bassett to 2.68 mi NNE of Bassett Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.778, -79.946
The Henry County 911 Center reported that two trees were down just east of Bassett, one on Oak Level Road and the other on Reed Creek Road.
Thunderstorm Wind, Henry
- When
- August 11, 2:37 PM EST
- Where
- Henry County, 6 mi ESE of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.737, -79.880
The Henry County 911 Center reported that a tree was down on Figsboro Road approximately six miles east of Bassett.
Thunderstorm Wind, Henry
- When
- August 11, 2:44 PM EST
- Where
- Henry County, 5 mi SE of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.719, -79.916
The Henry County 911 Center reported that a tree was down on Ridgecrest Avenue approximately five miles east of Bassett.
Thunderstorm Wind, Henry
- When
- August 11, 3:30 PM EST
- Where
- Henry County, 2 mi SSE of Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Trained Spotter
- Coordinates
- 36.553, -79.856
A SkyWarn spotter reported that four large tree limbs were ripped off trees by thunderstorm winds just south-southeast of Ridgeway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11, 20151 death · 1 event
- Damaging Winds in Arizona, August 11, 2015$1.1 million · 65 kt wind · 8 events
- Damaging Wind in Texas, August 11, 2015$500,000 · 87 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, August 11, 2015$100,000 · 50 kt wind · 4 events
- Flash Flooding in New York, August 11, 2015$100,000 · 3 events
- Flash Flood and Damaging Winds in Arizona, August 11, 2015$73,000 · 54 kt wind · 8 events
- Damaging Winds in North Carolina, August 11, 2015$39,000 · 50 kt wind · 10 events
- Lightning Strike in Georgia, August 11, 2015$38,000 · 1 event
- Damaging Winds in Arizona, August 11, 2015$24,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Texas, August 11, 2015$15,000 · 1 in hail · 12 events
- Damaging Winds in South Carolina, August 11, 2015$22,000 · 55 kt wind · 3 events
- Drought in Texas, August 11 to 31, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599251, 599117, 599118, 599253, 599255, 599256, 599246.